Torsades De Pointes in the PACU After Outpatient Endoscopy

A Case Report

Andrew Schaar; Mark Liu; Michael Patzkowski

Disclosures

BMC Anesthesiol. 2021;21(302) 

In This Article

Case Presentation

Patient Information

A 48 year-old female with diarrhea predominant irritable bowel syndrome and gastroesophageal reflux disease is scheduled for esophagogastroduodenoscopy and colonoscopy under monitored anesthesia care. Her other past medical history is significant for hypertension, depression, anxiety, and a history of "paroxysmal supraventricular tachycardia (PSVT)". Regarding the diagnosis of PSVT, she described self-resolving syncopal episodes in her early adult life. She stated she was currently being evaluated by a cardiologist with the suspected diagnosis of PSVT yet no diagnostic tests had been performed prior to her scheduled procedure. Pertinent medications include fluoxetine, buproprion, alprazolam, diltiazem, amlodipine, omeprazole, and ondansetron. Social and family history were non-contributory. She completed a bowel preparation the day prior to presentation as instructed along with minimal oral intake in the preceding days due to her persistent nausea.

Clinical Findings

The anesthesia team was contacted by the patient's nurse in the post anesthesia care unit (PACU) for persistent postoperative nausea, a frequent issue encountered in the PACU. The patient's physical exam was unremarkable with normal vital signs. Electrocardiogram (EKG) on the bedside monitor appeared normal. The patient appeared mildly uncomfortable stating nausea slightly worse than her recent baseline.

Timeline

The patient had an uneventful intraoperative course under monitored anesthesia care with 2 mg (mg) of midazolam given preoperatively and propofol titrated intraoperatively to desired sedation level. Postoperatively, she was given intravenous (IV) ondansetron 4 mg and IV promethazine 12.5 mg for persistent nausea as part of PACU orders placed by the intraoperative anesthesia provider. The PACU anesthesia provider along with gastroenterology were informed after nausea persisted beyond these measures. A scopolamine patch was ordered by her surgical team as the patient was scheduled to be discharged home and a scopolamine patch would potentially provide prolonged antiemetic benefits. Her nausea persisted with now heightened anxiety. Twenty milligrams of propofol was given under full monitors with no effect noted. Her anxiety and restlessness increased for which her home oral alprazolam 0.5 mg was given.

Approximately 60 minutes later, the patient's bedside nurse alerted the PACU anesthesia team that the patient appeared to have a 10 second run of presumed supraventricular tachycardia for which she had a history of. A stat EKG was ordered yet prior to being completed, the patient went unconscious and into pulseless ventricular fibrillation. Unsynchronized defibrillation at 200 joules was performed followed by advanced cardiovascular life support. Approximately 5 chest compressions were delivered before the patient was noted to be awake and moving spontaneously. No medications were given during ACLS. Return of spontaneous circulation obtained after approximately 30 s from the time she was noted to be unconscious and the patient was now awake and following commands.

Diagnostic Assessment

Stat EKG revealed inverted T waves, prominent U waves, and a prolonged QTc of > 600 milliseconds (Figure 1). The rhythm strip from her earlier episode of presumed SVT was able to be retrieved (Figure 2) and was consistent with polymorphic ventricular tachycardia (Torsades de Pointes). Two grams of IV magnesium was initiated. Laboratory evaluation revealed a potassium level of 2.4 mmol/L (critically low; Normal 3.5–4.5), phosphorus of 1.0 mg/dL (low; Normal 0.97–1.45), ionized calcium 1.04 mmol/L (low; Normal 1.2–1.32), magnesium of 2.3 mg/dL (normal 1.6–2.4), glucose 144 mg/dL (normal fasting level 60–100). Chest radiograph obtained and was normal. The diagnoses of severe hypokalemia, hypophosphatemia, hypocalcemia, and suspected acquired long QT syndrome were made. The prognosis of those conditions is favorable with electrolyte repletion and avoidance of QT prolonging medications.

Figure 1.

Post cardiac arrest EKG demonstrating inverted T waves, U waves, and QTc >600msec

Figure 2.

Torsades de Pointes in the PACU

Therapeutic Intervention

After the diagnosis of Torsades de Pointes, 2 g of IV magnesium was initiated and infused over 15 min. Aggressive potassium and phosphorus repletion was initiated with both IV and oral replacement as the patient was awake, fully oriented, and following commands. The medical intensive care unit was contacted and admitted the patient for continued electrolyte repletion and further workup.

Follow-up and Outcomes

During her hospital stay, the patient continued to have long QT syndrome and experienced two additional episodes of recurrent Torsades de Pointes (Figure 3), pulseless ventricular fibrillation, and cardiac arrest requiring defibrillation. These episodes occurred in the intensive care unit despite discontinuation of all QT prolonging medications and a normal electrolyte panel. Each episode responded to defibrillation with return to normal sinus rhythm. Interventional cardiology was consulted for further evaluation and treatment and she was transferred to the Cardiac Critical Care Unit. After failure of medical management and persistent prolonged QT syndrome, the diagnosis of congenital long QT syndrome was made. This was acutely exacerbated by secretory diarrhea, electrolyte abnormalities, and QT prolonging medications. An implantable cardioverter defibrillator was placed on day 8 of her hospital stay and she was discharged home on hospital day 10.

Figure 3.

EKG in CCU capturing recurrent Torsades de Pointes

processing....